Missouri, 2017Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017
June 22 to 23, 2017 · NWS SGF · 16 events in 6 counties and zones
A cold front interacting with moisture from a tropical system and caused severe storms with reports of wind damage around the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front interacting with moisture from a tropical system and caused severe storms with reports of wind damage around the Missouri Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 22, 11:25 AM CST, 3 minutes earlier.
Area forecast discussion, Jun 22, 11:25 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1225 PM CDT Thu Jun 22 2017
...18z Aviation Forecast Update...
.SYNOPSIS...
Issued at 231 AM CDT Thu Jun 22 2017
Tropical storm "Cindy" was beginning to push onto the Gulf coast
near the TX/LA border. The tropical like airmass was extending
northeast of the low pressure center into the bootheel region of
MO with around 2.0 in. precipitable water values. Precipitation
with this system was making its way into southern AR and northern
MS. A surface frontal system was located well to the north of the
area early this morning across the upper MS valley region into the
northern plains. Both of these features will have an impact on the
upcoming weather today into Friday and will be the main short term
focus with this forecast package.
&&
.SHORT TERM...(Today through Friday)
Issued at 231 AM CDT Thu Jun 22 2017
Tropical storm "Cindy" will move inland by morning and will begin
to weaken as it lifts north along the TX/LA border during the day.
Tropical moisture will continue to lift north into the area with
PW values by the end of the day ranging from around 1.5 to 2.25
in. from northwest to southeast across in the CWA respectively.
Convection will be possible throughout the day, mainly across the
southeast 1/2 of the CWA, but the heaviest of the rain today will
be concentrated with the energy from the tropical low further to
the south across AR. The front to the north will drop into central
IA to a southwest KS line.
Tonight, the tropical low will meander more to the northeast with
tropical moisture still over the area. Best energy with the
system will remain south and southeast of the area, with the best
chance at convection in our CWA in the southeast portion across
south central MO. The cold front will begin moving into the
northwest portion of the CWA by daybreak Friday.
On Friday, the front will push through the area, interacting with
the tropical moisture still in place for the best chance area wide
of showers and thunderstorms. By days end, the tropical low will
be pushing into the TN valley and the surface front will have
pushed through the area.
.LONG TERM...(Friday night through Wednesday)
Issued at 231 AM CDT Thu Jun 22 2017
Convection should come to an end on Friday evening with a much
drier air mass moving in from the north behind the front and in
the wake of the tropical low.
Models have differing solutions with respect to additional
precipitation chances through the extended period as we remain in
a northwest flow regime with generally weak impulses pushing
through via the northwest flow. While there may continue to be
nearly daily chances of precipitation, these don't appear to be
total washouts across the entire CWA, more scattered in nature to
where most areas will likely remain dry on a daily basis.
Temperatures will likely be cooler than normal until late in the
week as we remain in northwest flow aloft. By the end of next
week, some upper ridging will begin to build into the area and we
should warm back up to near normal readings for the end of June.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Jun 22 2017
Pilots flying in and out of the Missouri Ozarks region can
expected mainly MVFR conditions with a high potential of IFR
ceilings again late tonight into early Friday morning. There is
some potential for LIFR conditions for BBG late tonight but
confidence is not high enough to mention in TAFs at this time.
Light MVFR fog will be possible for SGF and BBB late tonight. A
few VCSH will be around today through this evening. Winds will be
breezy from the south and southeast around 10 knots today and this
evening. A cold front will move into the area Friday morning with
a wind shift to the northwest. Included a PROB30 for scattered
convection near the frontal passage Friday morning for all TAFs.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Griffin
Hazardous weather outlook, Jun 22, 7:07 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
807 AM CDT Thu Jun 22 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
807 AM CDT Thu Jun 22 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Lightning risk.
Limited Excessive heat risk.
DISCUSSION...
Remnants of tropical storm Cindy will be lifting into the area
today. The most focused area for storms will be across south
central Missouri mainly south and east of an Eminence to West
Plains line.
Heat index values will rise into the mid 90s for western
portions of Missouri into extreme southeast Kansas for a brief
time this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A cold front will interact with tropical moisture remaining in
place to produce more widespread thunderstorm activity on
Friday. A few strong to severe storms will be possible over
south central Missouri. In addition, the storms will be capable
of producing very heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Griffin
Event by event
13 thunderstorm wind, 2 heavy rain, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Greene
- When
- June 22, 11:28 AM CST
- Where
- Greene County, 3.53 mi SW of Springfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 37.160, -93.340
A carwash lost the entire roof near the intersection of Golden Ave and Battlefield Road. The roof was blown on to a nearby duplex with damage to the residential property. Powers lines and poles were knocked down due to flying debris.
Thunderstorm Wind, Greene
- When
- June 23, 11:25 AM CST
- Where
- Greene County, 2.97 mi SSE of Pleasant Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.260, -93.260
Several large tree limbs were blown down.
Thunderstorm Wind, Greene
- When
- June 23, 11:26 AM CST
- Where
- Greene County, 0.88 mi SW of (Sgf)springfield Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 37.240, -93.390
The Springfield ASOS measured a peak wind gust of 51 knots. The severe wind gusts continued for about 20 minutes.
Thunderstorm Wind, Greene
- When
- June 23, 11:29 AM CST
- Where
- Greene County, 1.1 mi W of Sgf Downtown Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.220, -93.250
Three large trees were blown down on Bellview Road near the downtown airport.
Thunderstorm Wind, Greene
- When
- June 23, 11:30 AM CST
- Where
- Greene County, 2.82 mi SSE of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.160, -93.290
A large tree was reported blown down on power lines near the intersection of Battlefield Road and Jefferson Avenue.
Heavy Rain, Greene
- When
- June 23, 11:30 AM CST
- Where
- Greene County, 0.88 mi SW of (Sgf)springfield Arp
- Reported by
- Official NWS Observations
- Coordinates
- 37.240, -93.390
A rainfall amount of 0.95 inches was measured in 20 minutes.
Thunderstorm Wind, Greene
- When
- June 23, 11:36 AM CST
- Where
- Greene County, 3.31 mi E of Battlefield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.120, -93.320
Several large tree limbs were blown down.
Thunderstorm Wind, Christian
- When
- June 23, 11:42 AM CST
- Where
- Christian County, Nixa
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.050, -93.300
Two large tree limbs were blown down near the intersection of Fairway and Walnut Street.
Thunderstorm Wind, Greene
- When
- June 23, 11:45 AM CST
- Where
- Greene County, 2.35 mi SSW of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.170, -93.320
Several large tree limbs were blown down.
Heavy Rain, Greene
- When
- June 23, 11:49 AM CST
- Where
- Greene County, Ash Grove
- Reported by
- COOP Observer
- Coordinates
- 37.320, -93.580
A rainfall amount of 1.12 inches was measured in 35 minutes.
Thunderstorm Wind, Taney
- When
- June 23, 12:02 PM CST
- Where
- Taney County, Hollister
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.620, -93.220
Several large tree limbs were blown down.
Thunderstorm Wind, Stone
- When
- June 23, 12:10 PM CST
- Where
- Stone County, 2.15 mi NNE of Viola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.600, -93.570
Several large trees were blown down.
Thunderstorm Wind, Taney
- When
- June 23, 12:20 PM CST
- Where
- Taney County, 0.55 mi W of Mildred
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.630, -93.110
Thunderstorm Wind, Taney
- When
- June 23, 12:25 PM CST
- Where
- Taney County, 0.69 mi S of Branson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.640, -93.220
A large tree was blown down on a car near 3rd Street and Pacific Street.
Lightning, Douglas
- When
- June 23, 12:32 PM CST
- Where
- Douglas County, 2.82 mi SSE of Ann
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.990, -92.190
A home on County Road 162 near Highway EE was struck by lightning which caused a fire.
Thunderstorm Wind, Howell
- When
- June 23, 1:10 PM CST
- Where
- Howell County, 0.56 mi W of Moody
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.530, -91.990
A tree was blown down over County Road E near Moody. MODOT had to remove the tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flood in Pennsylvania, June 22 to 23, 20171 death · $8,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Damaging Winds and Lightning Strike in Ohio, June 22, 20171 injured · $143,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 22, 2017$130,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Damaging Winds in Georgia, June 22, 2017$24,000 · 55 kt wind · 9 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
- Hail and Damaging Wind in South Dakota, June 22, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698755, 698758, 698756, 698753, 698752, 698765, 698757, 698754, 698759, 698766, 698763, 698761, 698762, 698760, 698751, 698764.